MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT1H02
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/26/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The embolization coil was implanted into the patient.However, the pusher assembly returned.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization in the penile artery using penumbra smart coils (smart coils), penumbra smart coil detachment handles (handles), and a microcatheter.During the procedure, the physician successfully implanted two smart coils into the target vessel using the handle.After advancing the third smart coil into the target location, the physician attempted to detach the coil using the handle; however, the coil would not detach.Therefore, the handle was removed and was no longer used in the procedure.The physician then attempted to use a second handle to detach the same smart coil; however, the coil still did not detach.While attempting to manually detach the smart coil, the coil was inadvertently pulled back into the microcatheter and detached within the distal end of the microcatheter.The physician then used the smart coil pusher assembly to successfully implant the coil into the target location.The procedure was completed using three additional smart coils, the second handle, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned penumbra smart coil (smart coil) confirmed that the embolization coil was detached.Evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly, the pull wire was retracted on the distal end of the pusher assembly.If this occurs, the embolization coil will detach from its pusher assembly.The detached embolization coil was not returned for evaluation, and the returned condition of the device indicates a successful coil detachment attempt.Therefore, the root cause of the reported complaint cannot be determined.Further evaluation revealed kinks on the pusher assembly.This damage was incidental to the reported complaint and may have occurred during packaging of the device for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following sections were updated: section h.Box 6.Investigation findings 1.Section h.Box 6.Investigation conclusions 1.Section h.Box 11.Additional manufacturer narrative.Evaluation of the returned penumbra smart coil (smart coil) confirmed that the embolization coil was detached.The evaluation revealed that the pet lock was separated and the pull wire was retracted.This indicates a successful detachment attempt.If this occurs, the embolization coil will detach from its pusher assembly.The detached embolization coil was not returned for evaluation and the root cause of the difficulty detaching could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21896096
Report Number3005168196-2025-00134
Device Sequence Number3530520
Product Code HCG
UDI-Device Identifier00814548015651
UDI-Public00814548015651
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2026
Device Catalogue Number400SMTHXSFT1H02
Device Lot NumberF103165
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/22/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2025
Supplement Date Received by Manufacturer04/25/2025
Not provided
Initial Report FDA Received Date04/23/2025
Supplement Report FDA Received Date05/26/2025
06/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age60 YR
Patient SexMale